Missouri, 2004

Tornadoes in Missouri, July 5, 2004

July 5, 2004 · NWS SGF · 3 events in 1 county or zone

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:40 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 5, 2:40 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT MON JUL 5 2004

.DISCUSSION UPDATED...
COLD POOL HAS DEVELOPED WITH THE COMPLEX OF THUNDERSTORMS OVER SOUTH
CENTRAL KANSAS. THIS COMPLEX HAS ACCELERATED EASTWARD SINCE 3
AM...AND WILL LIKELY AFFECT MOST OF THE FORECAST AREA THIS MORNING.
DAMAGING WINDS WILL BE THE MAIN THREAT. AFTER 10 AM...MOST OF THE
ACTIVITY WILL HAVE MOVED INTO EASTERN MISSOURI WITH CLEARING SKIES
AND HEAT INDICES LIKELY APPROACHING 100 DEGREES IN PORTIONS OF THE
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WILL KEEP SMALL CHANCES
OF THUNDERSTORMS THIS AFTERNOON...BUT IT SHOULD BE LIMITED TO THE
FAR NORTHERN FORECAST AREA.

MID LEVEL CAP SHOULD HOLD MONDAY NIGHT...UNTIL SURFACE FEATURE AND
ASSOCIATED CONVECTIVE COMPLEX THAT DEVELOPS OVER THE NORTHERN
PLAINS...MOVES SOUTHEAST TOWARD OUR AREA. HAVE ONLY SLIGHT CHANCES
IN THE FAR NORTHWEST PART OF THE AREA UNTIL AFTER 3 AM TUESDAY WHICH
SEEMS REASONABLE DUE TO NON UPWARD ASCENT AND MID LEVEL CAP.

BOTH THE ETA/GFS ARE MOVING A FRONTAL BOUNDARY THROUGH THE AREA LATE
TUESDAY OR EARLY WEDNESDAY MORNING. GFS IS ABOUT 12 HOURS
FASTER...BUT WILL FOLLOW ETA WHICH SEEMS TO HAVE A BETTER HANDLE ON
CURRENT TRENDS. ANYWAY...FRONTAL BOUNDARY WILL LIKELY STALL OVER
NORTHERN ARKANSAS AND BEGIN TO MOVE NORTHWARD BY LATE WEDNESDAY INTO
THURSDAY. THERE COULD BE NOCTURNAL CONVECTIVE WEDNESDAY
NIGHT/THURSDAY MORNING...BUT WILL LEAVE DRY AT THIS TIME DUE TO
TIMING AND STRENGTH OF RETURN FLOW.

NO OTHER CHANGES IN THE EXTENDED PERIOD. LOOKS TO BE WARM AND HUMID
WHICH IS TYPICAL FOR EARLY JULY WEATHER OVER THE REGION.

.AVIATION...
COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY GIVE MVFR
CEILINGS AND VISIBILITIES TO THE AREA EARLY THIS MORNING.
HOWEVER...MOST OF THE DAY SHOULD BE VFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FFA FOR VERNON...BARTON...JASPER...NEWTON...MCDONALD...
LAWRENCE...BARRY...STONE...AND TANEY COUNTIES THROUGH 1 PM.
KS...FFA FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES THROUGH 1
PM.

WFO SGF
Hazardous weather outlook, Jul 5, 4:51 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT MON JUL 5 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS MORNING...

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO
  70 MPH...LARGE HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND TORRENTIAL RAINFALL WHICH COULD PRODUCE
  FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA OF
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING...AND AGAIN
  LATER THIS AFTERNOON NORTH OF INTERSTATE 44.

  DISCUSSION:

  A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
  EAST ACROSS SOUTHERN MISSOURI THIS MORNING. STRONG MID LEVEL
  WINDS AND INSTABILITY WILL MAINTAIN THE INTENSITY OF THESE STORMS
  AS THEY SURGE EAST ACROSS THE AREA. THE PRIMARY THREAT WITH THESE
  STORMS WILL BE THE POTENTIAL OF SIGNIFICANT AND WIDESPREAD
  DAMAGING WINDS.

  ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON
  MAINLY NORTH OF INTERSTATE 44 AS THE LOWER ATMOSPHERE BECOMES MORE
  UNSTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SEVERAL DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS
  THROUGH EARLY WEDNESDAY MORNING. SOME OF THE THUNDERSTORMS
  COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
  MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS LIKELY AFTER 5 AM FOR SOUTHEAST KANSAS
  ACROSS THE REMAINDER OF THE OUTLOOK AREA AS THE MORNING
  PROGRESSES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 5, 5:53 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0653 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     2 E APPLETON CITY       38.20N 93.99W
07/05/2004                   ST.CLAIR           MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

LD
Local storm report, Jul 5, 6:02 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0702 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TSTM WND GST     3 W COLE CAMP           38.47N 93.25W
07/05/2004  58 MPH           BENTON             MO   CO-OP OBSERVER

            MEASURED 58 MPH WIND GUST

WDB
Local storm report, Jul 5, 6:10 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0710 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0704 AM     TSTM WND DMG     2 N CLIMAX SPGS         38.13N 93.05W
07/05/2004                   CAMDEN             MO   LAW ENFORCEMENT

            TREE DAMAGE. WINDS IN EXCESS OF 50 MPH.

WDB
Special weather statement, Jul 5, 6:11 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT MON JUL 5 2004

MOZ080-081-051315-
DALLAS-LACLEDE-
711 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND LACLEDE COUNTIES...

AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY AHEAD OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF MACKS CREEK TO BUFFALO TO 6
MILES SOUTHWEST OF PLEASANT HOPE...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTHWEST OF CAMDENTON TO 19 MILES EAST OF BOLIVAR TO 15 MILES
NORTH OF SPRINGFIELD...AND MOVING EAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR LEBANON BY 735 AM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THE OUTFLOW
BOUNDARY AHEAD OF THESE THUNDERSTORMS WILL PRODUCE LOW
HANGING...OMINOUS LOOKING CLOUDS THAT WILL MARK THE LEADING EDGE OF
THE GUSTY WINDS.

AL/FOSTER
Local storm report, Jul 5, 6:32 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0732 AM CDT MON JUL 05 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0722 AM     TSTM WND DMG     2 SE ETTERVILLE         38.35N 92.44W
07/05/2004                   MILLER             MO   LAW ENFORCEMENT

            TREE DOWN

WDB
Special weather statement, Jul 5, 6:34 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT MON JUL 5 2004

MOZ058-070-051330-
MARIES-PULASKI-
734 AM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND PULASKI COUNTIES...

AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. THOMAS TO ST.
ELIZABETH TO IBERIA TO RICHLAND...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTH OF JEFFERSON CITY TO 19 MILES EAST OF OSAGE BEACH TO 15
MILES SOUTHEAST OF OSAGE BEACH TO 17 MILES SOUTHEAST OF CAMDENTON...
AND MOVING EAST AT 45 MPH.

THESE STORMS WILL BE...
  NEAR CROCKER BY 740 AM CDT.
  NEAR WAYNESVILLE BY 750 AM CDT.
  NEAR FORT LEONARD WOOD BY 755 AM CDT.
  NEAR BELLE BY 805 AM CDT.

THIS LINE OF THUNDERSTORMS HAS PRODUCED AN OUTFLOW BOUNDARY AHEAD OF
THE MAIN LINE OF STORMS. THIS OUTFLOW BOUNDARY WILL APPEAR VERY
OMINOUS...AND LOW HANGING CLOUDS WILL ACCOMPANY THIS FEATURE. WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS OUTFLOW BOUNDARY...ALONG WITH
CLOUD TO GROUND LIGHTNING WITH THE STORMS.

AL/FOSTER

The radar

The Springfield radar (KSGF), 142 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Miller

When
July 5, 6:34 AM CST to 6:35 AM CST
Where
Miller County, 4 mi SE of Eldon
Rating
F1
Path length
0.2 mi
Path width
125 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
38.317, -92.533

A derecho swept across Miller County during the early morning hours of July 5th. Three brief intermittent tornadoes occurred in rural areas of Northern Miller County. One barn was destroyed and moderate structural damage occurred to a frame home at the initial touchdown location. At the second location, a swath of trees were destroyed downed in a forested area. A final touchdown occurred five miles due east of Eldon where several trees were downed.

Tornado, Miller

When
July 5, 6:37 AM CST to 6:38 AM CST
Where
Miller County, 5 mi ESE of Eldon
Rating
F1
Path length
0.2 mi
Path width
125 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.317, -92.500

Tornado, Miller

When
July 5, 6:40 AM CST to 6:41 AM CST
Where
Miller County, 6 mi E of Eldon
Rating
F1
Path length
0.2 mi
Path width
125 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.350, -92.467

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413632, 5413633, 5413634.